North Dakota, 2018

Hail in North Dakota, August 25, 2018

August 25, 2018 · NWS BIS · 3 events in 2 counties and zones

Severe thunderstorms developed along an advancing cold front, in Kidder and Stutsman Counties. The largest hail was golf ball size, and fell near Crystal Springs in Kidder County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe thunderstorms developed along an advancing cold front, in Kidder and Stutsman Counties. The largest hail was golf ball size, and fell near Crystal Springs in Kidder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 25, 5:52 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 25, 5:52 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
652 PM CDT Sat Aug 25 2018

.UPDATE...
Issued at 629 PM CDT Sat Aug 25 2018

Cold front has moved through all but the far southeast portion of
the forecast area. Latest satellite imagery shows small CU field
lifting northward along the ND/SD border near the front over
Dickey and Mcintosh counties. Airmass is most unstable in this
area with strong bulk shear, but still weakly capped. Will mention
a slight chance of thunderstorms in the far southeast early this
evening. Otherwise, behind the cold front weak convection
continued to track east northeast across the north central into
northeast ND, associated with a upper level speed max. CAMS have
been trying to develop convection south of this area, over the
northern James River Valley. Will continue to monitor.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 212 PM CDT Sat Aug 25 2018

A surface cold front moving southeastward this afternoon will
stall and become nearly stationary this evening across southeast
North Dakota. Low level convergence in the vicinity of the stalled
front should spark some isolated showers and thunderstorms across
east central North Dakota this evening. Some storms could be
strong with some small hail and gusty winds. Instability will be
diminishing this evening, so severe storms are not expected.

A fairly tight temperature gradient will set up tonight with
readings in the low 40s north to low 60s south.

.LONG TERM...(Sunday night through Saturday)
Issued at 212 PM CDT Sat Aug 25 2018

An active weather pattern will continue from Sunday through
Tuesday morning as an upper level trough approaches and moves
through North Dakota. The best chance for severe weather will be
Sunday afternoon and evening across central North Dakota.

Sunday, a significant shortwave within the broad trough is
progged to move across Montana and the Dakotas, lifting northeast
into Manitoba Sunday night. An associated surface low develops
over northeastern Wyoming Sunday morning, with a warm front
will extend eastward from the low. As the low deepens and
develops eastward on Sunday the warm front and associated
southerly low level jet will lift northward into central/eastern
North Dakota. We should see dewpoints rising into the 60s and
lower 70s. The low eventually develops/lifts northeastward towards
the ND/MN border Sunday night, with northwesterly winds and
cooler air moving in behind the low.

The latest global and short-term high-res models are in fairly
good agreement with the timing and placement of precipitation with
scattered storms developing west in the afternoon and forming
line segments across central North Dakota during during the
evening hours. Regarding severe parameters, the southern 2/3 of
the state is forecast to see the best CAPE/shear combination.
0-6km bulk shear values are forecast to be 50-60+ knots across
much of the state, with better CAPE values mainly south of Highway
2. This shear/CAPE combination could yield hail around golf ball
size and winds up to 70 mph. A favorable shear profile in the
vicinity of the warm front may also lead to a brief tornado threat
during the afternoon before storms congeal into lines. The SPC
has most of the state in a "slight risk" for severe storms, with
the "marginal risk" category across far western North Dakota.

Temperatures cool off into the 60s and lower 70s on Monday and
Tuesday behind Sunday's cold front. Expect scattered showers and
thunderstorms on Monday and Monday night as another strong shortwave
tracks east across the Dakotas, and isolated showers Tuesday
morning. Despite very strong shear on Monday, the severe threat
looks limited as post frontal instability will be lacking.

Nearly zonal flow returns to North Dakota Tuesday night through
Friday, with a gradual warming trend beginning on Wednesday. The
latest blend of model guidance suggests temperatures will warm
back into the upper 70s to mid 80s for highs on Wednesday through
Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 629 PM CDT Sat Aug 25 2018

VFR conditions to begin the TAF period except for a reduction of
vsby due to smoke at KDIK and KBIS. Added a VCTS at KJMS this
evening. Otherwise attention shifts to Sunday with Thunderstorms
in the west around mid afternoon, moving into central by late
afternoon/early evening. Thunderstorms will have the potential to
be severe and any storms may contain MVFR-IFR cigs/vsbys and
locally gusty winds. Winds generally 10 knots or less. Northerly
tonight shifting east to southeast Sunday and eventually westerly
in the far west late Sunday afternoon. There is some hint at low
stratus possibly into KJMS Sunday morning. Will monitor but
confidence is too low to mention in the TAF at this time.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Aug 25, 5:55 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
655 PM CDT Sat Aug 25 2018

NDZ001-002-009-017-018-031>033-040-041-043-044-270000-
Divide-Burke-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-
Slope-Hettinger-Bowman-Adams-
655 PM CDT Sat Aug 25 2018 /555 PM MDT Sat Aug 25 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms Sunday and Monday. Some storms
Sunday afternoon could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will may be needed Sunday afternoon.

NDZ022-023-025-035>037-047-048-270000-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Logan-La Moure-
655 PM CDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Isolated strong thunderstorms are possible across east central
North Dakota this evening. The main hazards will be small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered severe thunderstorms are possible across most of western
and central North Dakota Sunday afternoon and evening. The main
hazards will be large hail up to golf ball size and damaging wind
gusts up to 70 mph. Very heavy rainfall is also possible with
these storms. Storms will initially be more widely spaced and
capable of producing all hazards, but will eventually form into a
solid line with damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed Sunday afternoon and evening.

NDZ003>005-010>013-019>021-034-042-045-046-050-051-270000-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Mercer-
Oliver-McLean-Morton-Grant-Sioux-Emmons-McIntosh-Dickey-
655 PM CDT Sat Aug 25 2018 /555 PM MDT Sat Aug 25 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered severe thunderstorms are possible across most of western
and central North Dakota Sunday afternoon and evening. The main
hazards will be large hail up to golf ball size and damaging wind
gusts up to 70 mph. Very heavy rainfall is also possible with
these storms. Storms will initially be more widely spaced and
capable of producing all hazards, but will eventually form into a
solid line with damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed Sunday afternoon and evening.

In the hours before

Special weather statement, Aug 25, 8:26 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Bismarck ND
926 PM CDT SAT AUG 25 2018

NDZ037-260300-
Stutsman ND-
926 PM CDT SAT AUG 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STUTSMAN COUNTY
UNTIL 1000 PM CDT...

At 926 PM CDT, a strong thunderstorm was located 10 miles southeast
of Cleveland, or 13 miles southwest of Jamestown, moving east at 30
mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Jamestown, Ypsilanti, Montpelier and Sydney.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4675 9905 4687 9905 4692 9844 4668 9844
TIME...MOT...LOC 0226Z 268DEG 24KT 4680 9894

KRANZ
Special weather statement, Aug 25, 8:45 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
945 PM CDT SAT AUG 25 2018

NDZ036-037-260330-
Kidder ND-Stutsman ND-
945 PM CDT SAT AUG 25 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KIDDER AND WEST
CENTRAL STUTSMAN COUNTIES UNTIL 1030 PM CDT...

At 945 PM CDT, a strong thunderstorm was located 8 miles southwest of
Pettibone, or 15 miles northwest of Medina, moving east at 30 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Chase Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4694 9968 4708 9967 4713 9914 4689 9914
TIME...MOT...LOC 0245Z 268DEG 26KT 4701 9959

KRANZ

The radar

The Bismarck radar (KBIS), 100 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kidder

When
August 25, 8:51 PM CST to 8:54 PM CST
Where
Kidder County, 7.66 mi N of Crystal Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.990, -99.490

Hail, Stutsman

When
August 25, 8:52 PM CST to 8:55 PM CST
Where
Stutsman County, 0.95 mi W of Ypsilanti
Measured
1 in hail
Reported by
Public
Coordinates
46.780, -98.570

Hail, Kidder

When
August 25, 10:00 PM CST to 10:03 PM CST
Where
Kidder County, 0.47 mi W of Crystal Spgs
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
46.880, -99.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776079, 776080, 776081.